Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 10, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 27, 2018, 6:21 PM EDT for Gratiot County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2018, 6:21 PM EDT (22:21 UTC)
- Expired
- May 27, 2018, 6:55 PM EDT
- In force
- 34 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gratiot County, MI
The radar
The Grand Rapids radar (KGRR), 77 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
134
WUUS53 KGRR 272221
SVRGRR
MIC057-272315-
/O.NEW.KGRR.SV.W.0010.180527T2221Z-180527T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
621 PM EDT SUN MAY 27 2018
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Gratiot County in central Michigan...
* Until 715 PM EDT.
* At 621 PM EDT, a severe thunderstorm was located near Alma, moving
southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Alma... Ithaca... St. Louis...
Carson City... Sumner... Perrinton...
Forest Hill... Elm Hall... Riverdale...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4312 8482 4312 8484 4329 8484 4347 8485
4346 8467 4326 8437
TIME...MOT...LOC 2221Z 309DEG 16KT 4339 8477
HAIL...1.00IN
WIND...60MPH
$$
HOVING2 follow-up statements
662
WWUS53 KGRR 272239
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
639 PM EDT SUN MAY 27 2018
MIC057-272315-
/O.CON.KGRR.SV.W.0010.000000T0000Z-180527T2315Z/
Gratiot MI-
639 PM EDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR GRATIOT COUNTY...
At 638 PM EDT, a severe thunderstorm was located near Alma, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Alma... Ithaca... St. Louis...
Carson City... Sumner... Perrinton...
Elm Hall... Riverdale...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4312 8482 4312 8484 4342 8484 4342 8461
4326 8437
TIME...MOT...LOC 2238Z 318DEG 12KT 4335 8472
HAIL...1.00IN
WIND...60MPH
$$
HOVING041
WWUS53 KGRR 272255
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
655 PM EDT SUN MAY 27 2018
MIC057-272305-
/O.CAN.KGRR.SV.W.0010.000000T0000Z-180527T2315Z/
Gratiot MI-
655 PM EDT SUN MAY 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR GRATIOT COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4312 8482 4312 8484 4342 8484 4342 8461
4326 8437
TIME...MOT...LOC 2253Z 309DEG 16KT 4330 8464
$$
HOVINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:29 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 27, 3:29 PM EDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 329 PM EDT Sun May 27 2018 LATEST UPDATE... Synopsis/Short Term/Long Term/Marine/Hydro/Climate .SYNOPSIS... Issued at 321 PM EDT Sun May 27 2018 A few showers and thunderstorms are possible well inland through this evening and then again Monday evening, though most areas will stay dry. Hot and humid weather continues into Memorial Day before slightly cooler readings move in for mid week. By the end of the week, temperatures drop further into the 70s. Rain moves in mid week in association with the remnants of Alberto. && .SHORT TERM...(This evening through Tuesday night) Issued at 321 PM EDT Sun May 27 2018 Adequate instability through this evening will allow for a few showers and storms to form mainly near and east of US 127 and also across western Lake Michigan. Limiting factors for organization and intensity include weak deep layer shear and weak forcing (subtle surface trough shown on RAP13 and also a weak H500 shortwave). Nevertheless, any showers that do form could quickly become thunderstorms based on observed radar trends this afternoon. Hi-res CAMs suggest any activity over Lake Michigan will not make it to shore, but we will keep an eye on things. For Memorial Day, hot and humid conditions are expected with highs in the low to mid 90s away from the lake. These temperatures will come close to monthly records for May, not just for Memorial Day. See the Climate section below for historical information. In terms of precip, we are largely expecting a dry day except for an isolated shower or storm possible in the evening mainly in the same areas that are at risk today...primarily near US 127. Otherwise, mostly sunny and hot will be the rule. A few pop up showers and thunderstorms will be possible Tuesday in a pattern reversal compared to today and Memorial Day as winds shift out of the east. That brings the risk for diurnally driven showers/storms to pop up west of US 127 and toward the lakeshore. Coverage won't be widespread so many areas will stay dry. && .LONG TERM...(Wednesday through Sunday) Issued at 321 PM EDT Sun May 27 2018 Focus of the long term continues to be on Alberto which is currently strengthening in the Gulf of Mexico and its affects on our weather mid week. A remnant low is forecast to move through Lower Michigan in the Wednesday and Thursday time frame which will be associated with deep tropical moisture. Rainfall amounts continue to look like 0.75 to 1.25 inches with the potential for some higher amounts. The exact track of the system still has quite a bit of uncertainty that far out so it is prudent to not get caught up in the exact details. Bottom line we are looking at a decent rain event on Wednesday and Thursday. If the current track trends a little bit to the east amounts toward or exceeding 2 inches could be possible. We may need to trend chances for showers and storms up a bit late in the week as an upper shortwave trough traverses the area. Temperatures will not be as warm in the long term as compared to the short term given the chances for precipitation and clouds. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 212 PM EDT Sun May 27 2018 VFR weather is expected the next 24 hours for the most part. The only exception will be the chance of some light fog late tonight, but not overly confident in that occurring. Did include some MVFR fog at KLAN and KJXN, but otherwise expecting conditions to remain VFR. Fog should be the only restriction to visibility the next 24 hours as any showers and storms should remain east of the TAF sites this evening. Its conceivable we see a shower at KLAN and KJXN, but felt the threat was too small to include. Skies will be mostly clear with a lake breeze this afternoon going light and variable tonight. && .MARINE... Issued at 321 PM EDT Sun May 27 2018 Fairly tranquil conditions expected with generally 1 foot waves or less. Patchy fog is possible but should not be a problem for most locations. && .HYDROLOGY... Issued at 321 PM EDT Sun May 27 2018 Water levels in most rivers will continue to fall through Tuesday as mostly dry weather is expected. The Muskegon and Chippewa River Basins have seen slight rises due to localized heavy rainfall over the past 24 hours. These rises will be short-lived, and levels should begin to fall by tonight. The next chance for widespread rainfall will be on Wednesday and Thursday as the remnants of a tropical system, Alberto, track up into the Great Lakes. The exact track of this system is still a little uncertain, making it hard to judge where the heaviest rainfall will occur and how much rain will fall. The latest guidance from the NOAA Weather Prediction Center is for between 0.75 and 1.5 inches of rainfall over West Michigan. Rainfall amounts of this magnitude over a few days typically do not cause widespread or serious flooding, but we will continue to monitor this system closely as it moves inland and evolves. Expected rainfall amounts may change. There is potential for some rivers to rise out of their banks or reach minor flood stage if locally higher totals occur, or if rain is focused in smaller river basins. && .CLIMATE... Issued at 321 PM EDT Sun May 27 2018 All-time May records are as follows with projected high temperatures on Memorial Day: GRR: 95 (May 31, 1934) / Forecast - 94 LAN: 96 (May 28, 1874) / Forecast - 94 MKG: 93 (May 29, 1962) / Forecast - 87 Daily records for 5/28: GRR: 92 / LAN: 96 / MKG: 89 Memorial Day records: GRR: 92 (May 30, 1919) LAN: 95 (May 30, 1895) MKG: 89 (May 28, 2012) && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...Hoving SHORT TERM...Hoving LONG TERM...Duke AVIATION...Duke HYDROLOGY...HLO CLIMATE...Hoving MARINE...Hoving
Hazardous weather outlook, May 27, 7:27 AM EDT, 10 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 727 AM EDT Sun May 27 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-281130- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 727 AM EDT Sun May 27 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A few thunderstorms are possible early this morning and again this afternoon mainly to the north and east of a Big Rapids to Alma line. Locally gusty winds and cloud to ground lightning strikes will be the main hazards. Patchy dense fog this morning may result in locally hazardous travel conditions. .DAYS TWO THROUGH SEVEN...Monday through Saturday Locally heavy rain along with some thunderstorms will be possible in the Wednesday night to Thursday night period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-281130- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 727 AM EDT Sun May 27 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Fog may pose a risk to mariners through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few thunderstorms are possible Wednesday night into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, May 27, 12:52 PM EDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1252 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 3 N BEAL CITY 43.71N 84.91W
05/26/2018 ISABELLA MI PUBLIC
DELAYED REPORT. TIME APPROXIMATED. BARN
DAMAGE OFF DENVER RD JUST WEST OF WINN RD.
NORTH SIDE OF A BARN BLEW OVER IN ADDITION
TO THE WEST FACING DOORS. NO INJURIES.
&&Special weather statement, May 27, 3:21 PM EDT, 3 hours before
Special Weather Statement
National Weather Service Grand Rapids MI
321 PM EDT SUN MAY 27 2018
MIZ040-045-046-051-052-272045-
Montcalm-Isabella-Gratiot-Mecosta-Clare-
321 PM EDT SUN MAY 27 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GRATIOT...
NORTHERN IONIA...ISABELLA...CLARE...SOUTHEASTERN OSCEOLA...
SOUTHEASTERN MECOSTA AND MONTCALM COUNTIES...
At 320 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Skeels to near Altona. Movement was
southeast at 20 mph.
Winds in excess of 30 mph and dime size hail are possible with these
storms.
Locations impacted include...
Mount Pleasant... Alma... Clare...
Stanton... St. Louis... Shepherd...
Edmore... Carson City... Lakeview...
Farwell... Mecosta... Rosebush...
Barryton... Canadian Lakes... Lake Isabella...
Crystal... Sidney... Sumner...
Lake... Sheridan...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4347 8461 4346 8444 4312 8488 4312 8515
4357 8546 4381 8515 4382 8509 4386 8509
4416 8470 4416 8461
TIME...MOT...LOC 1920Z 327DEG 17KT 4409 8467 4357 8534
63Local storm report, May 27, 4:33 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
433 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 5 SSE DELWIN 43.63N 84.65W
05/27/2018 ISABELLA MI 911 CALL CENTER
CENTRAL DISPATCH REPORTS A 24 INCH DIAMETER
TREE IS DOWN ON RIVER RD BETWEEN LOOMIS RD
AND CHIPPEWA RD.
&&Local storm report, May 27, 4:37 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
437 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 4 SE BEAL CITY 43.64N 84.85W
05/27/2018 ISABELLA MI 911 CALL CENTER
CENTRAL DISPATCH REPORTS MULTIPLE 10-14 INCH
DIAMETER TREES DOWN ON BASELINE RD BETWEEN
WINN RD AND LINCOLN RD AS WELL AS ON BEAL
CITY RD. TIME IS APPROXIMATE.
&&Local storm report, May 27, 4:45 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
445 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 4 S DELWIN 43.65N 84.67W
05/27/2018 M1.00 INCH ISABELLA MI PUBLIC
QUARTER SIZE HAIL AT OUTDOOR ADVENTURES.
TIME IS APPROXIMATE.
&&Special weather statement, May 27, 5:47 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
547 PM EDT SUN MAY 27 2018
MIZ052-272245-
Gratiot MI-
547 PM EDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY...
At 546 PM EDT, Doppler radar was tracking a strong thunderstorm over
Forest Hill, or near Alma, moving southeast at 15 mph.
Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.
Locations impacted include...
Alma... Ithaca... St. Louis...
Breckenridge... Wheeler... Ashley...
Perrinton... Forest Hill... Elm Hall...
Riverdale... Bannister...
LAT...LON 4312 8437 4312 8470 4339 8485 4347 8485
4347 8447 4346 8437
TIME...MOT...LOC 2146Z 297DEG 13KT 4343 8471
HOVINGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 5:12 AM EDT | Special Weather Statement | GRR | Clare, Isabella | 63 min |
| May 27, 6:36 AM EDT | Special Weather Statement | GRR | Gratiot | 84 min |
| May 27, 3:21 PM EDT | Special Weather Statement | GRR | Clare, Isabella, Mecosta, Montcalm | 84 min |
| May 27, 3:43 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 47 min |
| May 27, 5:47 PM EDT | Special Weather Statement | GRR | Gratiot | 58 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.